#EMConf: Valproic Acid Toxicity
Thu, 07/26/2018 - 10:21am
Pathophysiology: Increased GABA therefore CNS depression and in higher doses leads to mitochondrial toxicity by depleting L-carnitine.
- CNS depression - sedation, coma, ataxia, tremor; can lead to cerebral edema which is what can kill these patients.
- Cardiac - can lead to cardiac arrest
- GI - nausea and vomiting.
- Levels can peak at 18 hours so this is not your usual observe for 6-8 hour ingestion; can also have delayed presentation from ER preps or bezoar formation.
- Hypernatremia - secondary to the sodium load in "sodium valproate"
- Hypoglycemia, hypocalcemia
- Transaminitis and Hyperammonemia which can worsen the encephalopathy.
- Metabolic acidosis
- EKG and continous monitoring given overdose
- CBC, Chem7, VBG, Lactate
- Valproic Acid Level
- LFTs and NH4
- Acetaminophen and Salicylates
- Imaging: consider CTH for the undifferentiated altered mental status and/or to monitor for cerebral edema.
- Symptomatic and supportive care is the mainstay.
- Toxicology or Poison Center Consult
- May recommend GI decontamination such as Activated Charcoal (beware of airway protection) or Whole Bowel Irrigation
- L-carnitine - mixed data
- Naloxone - case reports that helps improve mentation transiently.
- Hemodialysis - usually at level > 800; nephrology consult.
- Carbapenems - ask your toxicologist about using Carbapenem as it can increase hepatic metabolism and increase distribution of Valproate in erythrocytes.